Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 247, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 13, 2020, 6:24 PM CDT for 4 counties in Minnesota. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2020, 6:24 PM CDT (23:24 UTC)
- Expired
- Aug 13, 2020, 7:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Becker County, MN, Clay County, MN, Mahnomen County, MN, Norman County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 95 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 6:45 PM CDT | HAIL 1.25 | 2 Ne Felton, MN | |
| Aug 13, 6:50 PM CDT | HAIL 1 | 5 Ne Gary, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 6:09 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.4 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
615
WUUS53 KFGF 132324
SVRFGF
MNC005-027-087-107-140030-
/O.NEW.KFGF.SV.W.0247.200813T2324Z-200814T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
624 PM CDT Thu Aug 13 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northeastern Clay County in northwestern Minnesota...
Eastern Norman County in northwestern Minnesota...
Western Mahnomen County in northwestern Minnesota...
Northwestern Becker County in northwestern Minnesota...
* Until 730 PM CDT.
* At 624 PM CDT, severe thunderstorms were located along a line
extending from near Waukon to near Felton, moving northeast at 20
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Waukon and Gary around 625 PM CDT.
Ranum around 635 PM CDT.
Bejou and Ulen around 655 PM CDT.
Syre around 705 PM CDT.
Twin Valley around 715 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4698 9614 4695 9659 4745 9623 4749 9578
TIME...MOT...LOC 2324Z 235DEG 17KT 4738 9617 4705 9648
HAIL...1.25IN
WIND...60MPH
$$
GG3 follow-up statements
162
WWUS53 KFGF 132351
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
651 PM CDT Thu Aug 13 2020
MNC005-027-087-107-140030-
/O.CON.KFGF.SV.W.0247.000000T0000Z-200814T0030Z/
Clay MN-Norman MN-Mahnomen MN-Becker MN-
651 PM CDT Thu Aug 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN CLAY...EASTERN NORMAN...WESTERN MAHNOMEN AND
NORTHWESTERN BECKER COUNTIES...
At 651 PM CDT, severe thunderstorms were located along a line
extending from near Bejou to near Ulen, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Bejou and Ranum around 655 PM CDT.
Twin Valley around 715 PM CDT.
Flom around 720 PM CDT.
Faith around 740 PM CDT.
Mahnomen around 800 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4695 9655 4745 9621 4749 9578 4698 9614
TIME...MOT...LOC 2351Z 235DEG 17KT 4745 9602 4712 9633
HAIL...1.25IN
WIND...60MPH
$$
GG959
WWUS53 KFGF 140012
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
712 PM CDT Thu Aug 13 2020
MNC005-027-087-107-140030-
/O.CON.KFGF.SV.W.0247.000000T0000Z-200814T0030Z/
Clay MN-Norman MN-Mahnomen MN-Becker MN-
712 PM CDT Thu Aug 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN CLAY...SOUTHEASTERN NORMAN...SOUTHWESTERN MAHNOMEN
AND NORTHWESTERN BECKER COUNTIES...
At 711 PM CDT, severe thunderstorms were located along a line
extending from near Faith to near Ulen, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Faith and Twin Valley around 715 PM CDT.
Mahnomen around 725 PM CDT.
Flom around 730 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4734 9628 4737 9587 4698 9614 4695 9655
TIME...MOT...LOC 0011Z 235DEG 37KT 4726 9617 4706 9633
HAIL...1.25IN
WIND...60MPH
$$
GG915
WWUS53 KFGF 140027
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
727 PM CDT Thu Aug 13 2020
MNC005-027-087-107-140037-
/O.EXP.KFGF.SV.W.0247.000000T0000Z-200814T0030Z/
Clay MN-Norman MN-Mahnomen MN-Becker MN-
727 PM CDT Thu Aug 13 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY...
SOUTHEASTERN NORMAN...SOUTHWESTERN MAHNOMEN AND NORTHWESTERN BECKER
COUNTIES WILL EXPIRE AT 730 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Minnesota.
LAT...LON 4734 9628 4737 9587 4698 9614 4695 9655
TIME...MOT...LOC 0027Z 235DEG 17KT 4730 9608 4710 9624
$$
GGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:55 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 13, 3:55 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Grand Forks ND 355 PM CDT Thu Aug 13 2020 .SHORT TERM...(This afternoon through Friday night) Issued at 352 PM CDT Thu Aug 13 2020 Warm front continues to work north, but so far we appear to remain capped with only elevated showers/weak storms transitioning north early this afternoon. As the surface trough continues to slide east and the CAP weakens we should see combination of low level convergence and at least some synoptic support associated with trough passage through southern Canada. This should allow thunderstorm initiation in highly unstable air mass this evening (ML CAPE already over 4000 J/KG according to SPC RAP mesoanalysis). Effective shear is shown by SPC Mesoanalysis in the 30-45 kt across northeast ND into northwest MN, and if concurrent with thunderstorm activity could help with discrete supercell potential before mergers take place and activity transitions east. Best signal is still mainly in northwest MN based on CAMs, but I wouldn't want to rule out severe potential anywhere this evening along convergence zone (may be more isolated further into eastern ND). Stronger synoptic/mesoscale ascent arrives after 03Z as shortwave moves along the ND/SD border, with very high shear associated with LLJ and strong mid level speed max. WIth lingering high moisture/instability there will be a potential for elevated discrete cells and eventually upscale growth potential into another MCS that would then transition into eastern ND and northwest MN 4-9AM period. This period may actually have the best overall potential for severe convection in eastern ND. Regarding impacts this evening/overnight tonight: Where supercells develop environment could support potential for hail to 2 inch, downburst potential to 75 mph and tornadoes. While activity may mainly be elevated late tonight considering the high shear/CAPE environment there is at least a conditional risk for tornadogenesis and large hail with discrete cells. If more of an upscale trend occurs then a transition to a widespread wind event may become favored. How this potential MCS late tonight/Friday morning holds together and tracks eastward ahead of the main cold front will likely determine impacts and timing of any redevelopment during the day Friday and Friday afternoon. If this moves through quick enough, we may see a window for destabilization and another round of supercells/discrete storms ahead of the cold front in our east. If this complex lingers through the day then the tendency may be embedded pulse type convection with widespread heavy rain through the afternoon. Cold front should push east of our CWA based on current model timing by late Friday afternoon/early Friday evening with drier/more stable conditions then ending thunderstorm and severe threat. .LONG TERM...(Saturday through Thursday) Issued at 352 PM CDT Thu Aug 13 2020 Saturday... The upper level trough will begin to exit the CWA overnight Friday and into Saturday. A weak shortwave is expected to move across the northern part of the CWA during the afternoon on Saturday and some spotty rain showers in this area cannot be completely ruled out. Otherwise, temperatures look to stay in the upper 70s/low 80s with dewpoints in the mid to upper 50s. Sunday through Thursday... Northwesterly flow will begin to dominate the upper levels and will usher in a calmer weather pattern to close the weekend and move into the beginning of the work week. Along with the upper level ridging, high pressure at the surface will persist for much of the forecast period. Calmer, cooler, and drier conditions will accompany this transition with high temperatures in the mid 70s/low 80s and dewpoints in the 50s for much of the forecast area. Towards the end of the forecast period the chance for a slightly more active weather pattern appears to emerge and could bring with it the chance for rain once again. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 103 PM CDT Thu Aug 13 2020 MVFR stratus is ongoing but starting to break up across northeast ND and northwest MN. VFR should prevail after this clearing this afternoon into the evening, though MVFR/IFR becomes more likely again towards Friday morning. A period of showers/weak thunder is ongoing in northeast ND and should transitioning into Canada, but additional thunderstorms may develop ahead of a front this evening mainly in northwest MN. After a lull in activity another round of thunderstorms after 03Z will spread from western ND into eastern ND and across northwest MN through Friday morning. The thunderstorms this evening and Friday morning could be severe. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...DJR LONG TERM...NCR/DJR AVIATION...DJR
Hazardous weather outlook, Aug 13, 4:17 PM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 417 PM CDT Thu Aug 13 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-142130- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 417 PM CDT Thu Aug 13 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Severe thunderstorm development will be possible across North Dakota and western Minnesota this evening, with most numerous severe activity expected over northwestern Minnesota. Storms will be capable of producing large hail of 2 inches and brief tornadoes early in their development, eventually becoming a line of thunderstorms producing wind gusts to 75 mph and heavy rain. The line of thunderstorms will move further east into Minnesota later in the evening, but additional severe storms could move into eastern North Dakota from the west overnight after 4 AM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered severe storms will be possible on Friday. The pattern will become less active for the weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Aug 13, 4:14 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
414 PM CDT Thu Aug 13 2020
MNZ001-002-NDZ030-132215-
West Polk MN-Norman MN-Traill ND-
414 PM CDT Thu Aug 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NORMAN...SOUTHWESTERN
POLK AND EASTERN TRAILL COUNTIES UNTIL 515 PM CDT...
At 413 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grandin, or 28 miles north of Fargo, moving north at 20 mph.
Penny size hail and winds in excess of 40 mph, and a weak funnel are
all possible with this storm.
This strong thunderstorm will be near...
Hendrum around 415 PM CDT.
Halstad around 435 PM CDT.
Caledonia around 455 PM CDT.
Shelly around 500 PM CDT.
Nielsville and Climax around 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4721 9684 4723 9683 4723 9684 4724 9683
4724 9705 4763 9693 4760 9656 4720 9672
TIME...MOT...LOC 2113Z 201DEG 16KT 4728 9693
GGNearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.